Skip to content
Leg Pain and Diabetes
avatar
kfcspartan125 posted:
Hi I'm Chris. When I was eleven I got juvinile diabetes and went into a diabetic coma which resulted in brain damage. My control since then hasn't been good, but it's getting a lot better. Before I was a diabetic, I would enjoy the occasional grape soda or shasta. When I was informed as a child that sugar would start getting problematic if consumed the way I used to and that I should try to avoid it, it really sucked. That's why I went to diet soda. For the next seven-eight years I addicted myself to diet soda, at a now regrettful cost. Thankfully, I kicked the addiction cold turkey and haven't drank soda in about two years. Albiet, I have a very rare sprite now and then, but that's like once a year or so. Anyways, the side effects of consistently drinking gallons of diet soda a day are now not allowing me to run more than a minute before I get serious leg cramps. I can sometimes run through the pain, but it's always debilitating and restricting to the point where it stops me from running to my potential. I weigh 190-200 pounds now and I hate it. I feel that if I could get rid of these leg pains/cramps, I could run more and lose more weight. I've investigated possible reasons and I've come up with a very wide variety of possiblities as to why I'm having this problem. Anywhere from too much potassium, to blood clots, to not being hyrdated enough, to the foods I eat. I keep hydrated and I doubt it's a blood clot. The foods I eat aren't that great, but I'm adjusting with controllable diet. I feel that the reason I have these leg pains is simply because I drank so much as a child and had no control over myself. I don't want to keep paying for my mistake as a child. Does anyone here know any way I can get rid of this pain permanantly or with medication or something? I don't want to be heavy for the rest of my life because of dumb decisions as a kid. Help a guy out? Thanks.
Reply
 
avatar
mrscora01 responded:
Hi Chris. The cramps could be due to many things. It could be a circulatory issue. You would need to talk to a doctor to be checked for this. As a type 1, this is very important. It could also be due to potassium or other electrolytes. When was the last time you had thorough blood work? Were all your levels normal?

Personally, I don't think that this is due to soda consumption. Sometimes you just need to start slow. Walk, before you run. Take things one step at a time. I have had a lot of issues the last few years and am in the process of getting my act together. When I started, I could only do about 3 or 4 minutes on my exercise bike. Now I can do much more. It does take time though.

Feel free to ask lots of questions. How is your control? This can affect how much you can do as well. What was your last a1c?

Take care.

Cora
 
avatar
kfcspartan125 replied to mrscora01's response:
My last A1C was like eight something I think, which is the lowest it's been in my life evidently. As a kid, it used to be in the high double digits.

Another thing I guess I forgot to mention is that even if I start out walking, like if I do a speed walk, it starts seriously hurting too.

I was thinking about checking in for a doctor appointment. I should bring this to his attention. I'll see what happens.

Anyways, thanks for the reply.
 
avatar
mrscora01 replied to kfcspartan125's response:
Even a speed walk may be too fast. Start very slow (I know it may be frustrating) and the work your way up.

As for the a1c, congrats on bringing it down, but you know there is room for improvement. I would suggest the book "Using Insulin" or "Think Like a Pancreas". Both will give you excellent suggestions on how to get a good handle on things.

Best of luck and feel free to post an update.

Cora


Spotlight: Member Stories

I was diagnosed with type 1 diabetes in September, 1972. I wear a Cozmo insulin pump and a Dexcom continuous glucose monitor. To calibrate my Dexcom...More

Helpful Tips

school for teens
home school works better if you have diabetes and when your bg is high you loose a lot of ifo. More
Was this Helpful?
1 of 4 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.